Alert archive / Nevada / Wind Advisories in 2015

Wind Advisory 2, NWS Elko, NV

March 23, 2015Elko County, Nevada

NWS Elko, NV issued this wind advisory at Mar 23, 2015, 9:06 AM PDT for Elko County, Nevada. It took effect at Mar 23, 2015, 11:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2015, 9:06 AM PDT (16:06 UTC)
In effect from
Mar 23, 2015, 11:00 AM PDT
Expired
Mar 23, 2015, 6:06 PM PDT
In force
7 hr
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 4.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2015-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2015-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WWUS75 KLKN 231606
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
906 AM PDT MON MAR 23 2015

...STRONG NORTHWEST WINDS NEAR WENDOVER TODAY...

.STRONG NORTHWEST WINDS WILL DEVELOP ACROSS SE ELKO COUNTY THIS
AFTERNOON AND EARLY EVENING...BEHIND A PASSING COLD FRONT. WINDS
WILL AVERAGE 30 TO 40 MPH...WITH GUSTS NEAR 55 MPH. WINDS WILL
BEGIN SUBSIDING AFTER 8 PM THIS EVENING. 

NVZ033-240300-
/O.NEW.KLKN.WI.Y.0002.150323T1800Z-150324T0300Z/
SOUTHEASTERN ELKO COUNTY-
INCLUDING THE FOLLOWING LOCATIONS...SILVER ZONE PASS...
WEST WENDOVER
906 AM PDT MON MAR 23 2015

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS: NORTHWEST 30 TO 40 MPH WITH GUSTS NEAR 55 MPH.

* TIMING: THE STRONGEST WINDS ARE EXPECTED TO BEGIN AROUND NOON
  TODAY...WITH THE STRONGEST WINDS LATE THIS AFTERNOON. STRONG
  WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE
  SUBSIDING. 

* IMPACTS: STRONG WINDS WILL MAKE TRAVEL DIFFICULT IN AND NEAR
  WEST WENDOVER...INCLUDING INTERSTATE 80 AND U.S. HIGHWAY
  ALTERNATE 93. DRIVERS OF HIGH-PROFILE VEHICLES WILL HAVE
  DIFFICULTY TRAVELING. AREAS OF BLOWING DUST ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TURNER
1 follow-up statement
588 
WWUS75 KLKN 240106
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
606 PM PDT MON MAR 23 2015

NVZ033-240215-
/O.CAN.KLKN.WI.Y.0002.000000T0000Z-150324T0300Z/
SOUTHEASTERN ELKO COUNTY-
606 PM PDT MON MAR 23 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY. 

WINDS CONTINUE TO DIMINISH ACROSS EXTREME EASTERN ELKO COUNTY
EARLY THIS EVENING. AS A RESULT...THE WIND ADVISORY HAS BEEN
CANCELLED. BREEZY CONDITIONS WILL CONTINUE FOR THE NEXT COUPLE
HOURS WITH OCCASIONAL GUSTS TO 20 TO 30 MPH BEFORE DIMINISHING
LATER THIS EVENING.

$$

FITZSIMMONS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Mar 23, 4:00 AM PDT, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 23, 4:00 AM PDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
400 AM PDT MON MAR 23 2015

.SYNOPSIS...A STORM SYSTEM MOVING ACROSS THE SILVER STATE TODAY
AND TOMORROW WILL BRING GUSTY WINDS AND SHOWERS...WITH A FEW
THUNDERSTORMS POSSIBLE THIS AFTERNOON. DRIER AND WARMER WEATHER
WILL RETURN LATER THIS WEEK.

&&

.SHORT TERM...NEGATIVELY TILTED TROUGH MOVING ACROSS THE CWA EARLY
THIS MORNING WITH DECENT UPPER LEVEL FGEN HAS BROUGHT A PERIOD OF
RAIN ACROSS MUCH OF NORTHERN NEVADA...WITH SNOW MIXING DOWN NEAR
5000 FEET. THIS PRECIP IS RAPIDLY MOVING OUT...BUT CONVECTIVE
SHOWERS SHOULD DEVELOP AS THE SUN RISES AND INSOLATION INCREASES
LATER THIS MORNING AND THIS AFTERNOON. INSTABILITY IS PROGGED TO
INCREASE SIGNIFICANTLY THIS AFTERNOON AS A VORT MAX MOVES THROUGH
SO ODDS LOOK GOOD FOR SOME ISOLATED THUNDER. STRONG FLOW BEHIND
THE FRONT ALOFT AND GRADIENT AT THE SURFACE SHOULD BRING GUSTS UP
TOWARDS 40 MPH ACROSS MUCH OF THE CWA THIS AFTERNOON...BUT THINK
IT WILL STAY JUST BELOW ADVISORY LEVEL IN MOST AREAS. TEMPS WILL
BE AROUND 10 DEGREES BELOW YESTERDAY.

RATHER QUIET TONIGHT AS THE SHORTWAVE LIFTS EAST BUT ANOTHER
SYSTEM WITH MORE OF A WARM FRONT APPEARANCE ON GUIDANCE WILL MOVE
IN FROM THE WEST LATER TONIGHT AND PERIST MUCH OF TUESDAY. SNOW
LEVELS WILL START OUT LOW TUESDAY MORNING BUT RISE ABOVE MOST
VALLEYS BY AFTERNOON THANKS TO WARM ADVECTION AND INSOLATION.
OVERALL DON'T EXPECT MUCH SNOWFALL IN THE VALLEYS BUT SOME COATING
TO INCH AMOUNTS ARE POSSIBLE IN THE NORTH... MAINLY TOWARDS THE
IDAHO BORDER. HIGHS WILL REMAIN A BIT COOL.

RIDGING PUSHES IN FROM THE PACIFIC ON WEDNESDAY RESULTING IN
WARMING TEMPS AND CLEARING SKIES WITH NO PRECIP. RCM

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT SUNDAY. THE MODELS ARE
IN PRETTY GOOD AGREEMENT THROUGH SATURDAY MORNING BEFORE
SIGNIFICANT DIFFERENCES ARISE WITH HOW TO HANDLE ANOTHER POTENTIAL
PACIFIC TROUGH INTRUSION.

WEDNESDAY NIGHT THROUGH SATURDAY MORNING. PACIFIC HIGH PRESSURE
WILL BUILD SUBSTANTIALLY AND EXPAND OVER NEVADA. THE UPPER PATTERN
IS PROGRESSIVE AND THE RIDGE AXIS WILL SLOWLY MOVE THROUGH
CALIFORNIA THURSDAY THEN NEVADA ON FRIDAY WHILE MAINTAINING STRONG
AMPLIFICATION PRODUCING 580+ DM HEIGHTS OVER THE GREAT BASIN
REGION. ANOTHER STRING OF VERY WARM DAYS ARE AHEAD...WITH DRY
CONDITIONS EXPECTED TO CONTINUE.

SATURDAY AFTERNOON THROUGH SUNDAY. THE MODELS ARE OFFERING UP
DISCREPANCIES DURING THIS TIME FRAME AS ANOTHER TROUGH APPROACHES
THE CALIFORNIA COAST. OPPOSED TO THE MODEL RUN 24 HOURS AGO...THE
ECMWF IS NOW SHOWING THIS SHORTWAVE ELONGATING AND ENVELOPING THE
ENTIRE STATE WITH CENTRAL LOW PRESSURE CIRCULATION MOVING THROUGH
SOUTHERN CALIFORIA VS. MOVING THROUGH NORTHERN NEVADA...OFFERING
UP VERY LITTLE PRECIPTATION CHANCES. IN ANOTHER MARKED
CHANGE...INSTEAD OF MAINTAINING A RIDGE PATTERN...THE GFS IS NOW
ADVERTISING LOW PRESSURE AND UNSETTLED CONDITIONS OVER MOST OF THE
LKN HSA. ON THE CURRENT MODEL RUN...THE DGEX MODEL CONTINUES TO
HOLD ONTO RIDGING AND DRY CONDITIONS THROUGH SUNDAY.

&&

.AVIATION...VFR CIGS AND VIS WILL PREVAIL AT KWMC KEKO KELY AND
KTPH THROUGH TUESDAY MORNING. HOWEVER A STORM SYSTEM AND
ASSOCIATED COLD FRONT WILL BE MOVING THROUGH THE STATE TODAY
BRINGING RAIN THEN LATER RAIN AND SNOW SHOWERS TO KWMC KEKO AND
KELY. THUS INTERMITTENT MVFR CIGS ARE POSSIBLE AT THESE THREE
SITES. THUNDERSTORM ACTIVITY IS POSSIBLE IN THE VICINITY OF KEKO
AND KELY MONDAY AFTERNOON AS WELL.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

93/92/92

In the hours before

Special weather statement, Mar 23, 5:53 AM PDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
553 AM PDT MON MAR 23 2015

NVZ030-031-033>039-240100-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...LEE...RUBY LAKE...
SECRET PASS...LAMOILLE CANYON...HARRISON PASS...ELY...RUTH...
MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...
BATTLE MOUNTAIN...EMIGRANT PASS...AUSTIN...DIAMOND VALLEY...
EUREKA...EUREKA AIRPORT...GARDEN PASS...GILLMAN SPRINGS...
GRASS VALLEY...ELKO...SPRING CREEK...CARLIN...WELLS...
RUBY VALLEY...PEQUOP SUMMIT
553 AM PDT MON MAR 23 2015

...SIGNIFICANT CHANGE IN THE WEATHER TODAY...

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A CHILLY
PACIFIC STORM SYSTEM MOVES ACROSS THE AREA. RAIN MAY CHANGE TO
SNOW RIGHT TO THE VALLEY FLOORS BUT LITTLE ACCUMULATION IS
EXPECTED AND ROAD TEMPERATURES WHICH SHOULD REMAIN ABOVE FREEZING
WILL HELP TO LIMIT ANY IMPACTS. THE EXCEPTION WILL BE SOME HIGHER
PASSES WHERE A LIGHT SLUSHY ACCUMULATION IS POSSIBLE WITH BRIEF
PERIODS OF LOW VISIBILITY. SEVERAL INCHES OF SNOW COULD ACCUMULATE
ABOVE 6500 FEET. WIND GUSTS UP TO 40 MPH ARE ALSO EXPECTED...WHICH
MIGHT BRING AREAS OF DUST INTO THE AREA FROM THE DRY LAKE BEDS IN
WESTERN NEVADA AND COULD ALSO MAKE DRIVING DIFFICULT.

MOTORISTS SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
...AND TAKE NECESSARY PRECAUTIONS IF TRAVEL IS NECESSARY.

VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION

RCM
Special weather statement, Mar 23, 5:53 AM PDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
553 AM PDT MON MAR 23 2015

NVZ030-031-033>039-240100-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...LEE...RUBY LAKE...
SECRET PASS...LAMOILLE CANYON...HARRISON PASS...ELY...RUTH...
MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...
BATTLE MOUNTAIN...EMIGRANT PASS...AUSTIN...DIAMOND VALLEY...
EUREKA...EUREKA AIRPORT...GARDEN PASS...GILLMAN SPRINGS...
GRASS VALLEY...ELKO...SPRING CREEK...CARLIN...WELLS...
RUBY VALLEY...PEQUOP SUMMIT
553 AM PDT MON MAR 23 2015

...SIGNIFICANT CHANGE IN THE WEATHER TODAY...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AS
A CHILLY PACIFIC STORM SYSTEM MOVES ACROSS THE AREA. RAIN MAY CHANGE
TO SNOW RIGHT TO THE VALLEY FLOORS BUT LITTLE ACCUMULATION IS
EXPECTED AND ROAD TEMPERATURES WHICH SHOULD REMAIN ABOVE FREEZING
WILL HELP TO LIMIT ANY IMPACTS. THE EXCEPTION WILL BE SOME HIGHER
PASSES WHERE A LIGHT SLUSHY ACCUMULATION IS POSSIBLE WITH BRIEF
PERIODS OF LOW VISIBILITY. SEVERAL INCHES OF SNOW COULD ACCUMULATE
ABOVE 6500 FEET. WIND GUSTS UP TO 40 MPH ARE ALSO EXPECTED...WHICH
MIGHT BRING AREAS OF DUST INTO THE AREA FROM THE DRY LAKE BEDS IN
WESTERN NEVADA AND COULD ALSO MAKE DRIVING DIFFICULT.

MOTORISTS SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
...AND TAKE NECESSARY PRECAUTIONS IF TRAVEL IS NECESSARY.

VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION

RCM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:47 AM PDTSpecial Weather StatementLKNElko43 min

Nearby

Wind Advisories in Nevada, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.